Kansas, 2016Damaging Winds in Kansas, July 8, 2016
July 8, 2016 · NWS ICT · 4 events in 1 county or zone
A small cluster of storms developed over South Central Kansas during the early morning hours of July 8th, 2016. Warm advection over the top of the stationary boundary led to the early morning thunderstorms producing damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small cluster of storms developed over South Central Kansas during the early morning hours of July 8th, 2016. Warm advection over the top of the stationary boundary led to the early morning thunderstorms producing damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 8, 2:01 AM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 8, 2:01 AM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
301 AM CDT FRI JUL 8 2016
.SHORT TERM...(Today through Sunday night)
Issued at 259 AM CDT Fri Jul 8 2016
Expecting storms over western Kansas to spread into central/south
central Kansas early this morning and linger into the morning
hours. There could be a possible lull in the activity for this
afternoon north of the surface front as the morning storms might
stabilize things a bit. However storms should redevelop along the
frontal boundary this afternoon, and confidence is high that
additional storms will redevelop with-in moist low level upslope
flow across western Kansas this afternoon/evening. These storms
could congeal into an MCS and then track eastward tonight in
central Kansas and continue into Saturday morning. Strong to
severe storms are possible today and tonight given very unstable
airmass and adequate wind shear aloft. Heading into Saturday
models show surface front trying to lift back north as a warm
front, but this will depend on characteristics of convection
tonight/Saturday morning. There are decent signals of mid-level
warm advection possibly sparking off more storms for eastern
Kansas Saturday afternoon/night.
.LONG TERM...(Monday through Thursday)
Issued at 259 AM CDT Fri Jul 8 2016
The heat will build back into Kansas for next week along with
increasing humidity. Models show decent mid-level warm advection
signal over central/eastern Kansas mainly at night for
Monday/Tuesday, and this would favor elevated convection. Meanwhile
the northern plains will remain quite active with healthy weather
systems and strong jet energy moving across the region. This could
push a frontal boundary southward back into Kansas by late next
week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1156 PM CDT Thu Jul 7 2016
Supercell storms over the Flint Hills are forming into a forward
propagating convective complex of storms at this time over SE KS.
This will lead to storm induced wind gusts to 30 kts for the KCNU
taf with MVFR vsbys with the TSRA.
Expecting VFR conditions overnight into early Fri with main concerns
being renewed shower/storm chances across South Central KS and
Central KS as SW KS showers will be fed by increasing low level
moisture transport into SW KS. So will go with a VCTS for both the
KGBD and KHUT Tafs for early Fri morning after 10z/Fri. Could see
some of this shower activity linger across South Central KS into Fri
morning, so will include a VCSH for KICT as well.
Expect a lull in the convective activity in the afternoon hours, but
could see another round of convection develop across most of the
South Central KS late Fri evening.
Ketcham
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 91 72 89 73 / 50 50 50 30
Hutchinson 89 70 89 72 / 50 60 50 30
Newton 89 70 88 72 / 50 60 50 30
ElDorado 90 72 87 73 / 50 50 50 40
Winfield-KWLD 92 74 90 74 / 50 50 50 40
Russell 89 68 91 71 / 40 60 30 20
Great Bend 89 69 91 72 / 50 60 30 20
Salina 91 71 88 73 / 30 60 40 30
McPherson 89 69 88 72 / 50 60 50 30
Coffeyville 93 74 88 73 / 30 60 50 40
Chanute 92 72 86 74 / 30 50 50 40
Iola 91 72 86 73 / 30 50 50 40
Parsons-KPPF 92 73 87 73 / 30 50 50 40
&&
.ICT Watches/Warnings/Advisories...
None.
&&
SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...Ketcham
Hazardous weather outlook, Jul 7, 11:53 PM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1253 AM CDT FRI JUL 8 2016
KSZ032-033-047>053-067>072-082-083-091>096-098>100-090600-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1253 AM CDT FRI JUL 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
A FEW STRONG TO MARGINALLY SEVERE STORMS WILL REMAIN POSSIBLE
ACROSS SOUTHEAST KANSAS. A FEW STRONG STORMS MAY ALSO MOVE INTO
SOUTH CENTRAL KANSAS. THE MAIN RISKS WILL BE NICKEL SIZE HAIL AND
50 TO 60 MPH WINDS. LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH
ANY STORMS.
FLOOD WARNINGS REMAIN IN EFFECT FOR SMALL PARTS OF CENTRAL AND
SOUTH CENTRAL KANSAS. CHECK THE LATEST RIVER AND AREAL FLOOD
WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FLOOD WARNINGS REMAIN IN EFFECT FOR SMALL PARTS OF CENTRAL AND
SOUTH CENTRAL KANSAS. CHECK THE LATEST RIVER AND AREAL FLOOD
WARNINGS FOR DETAILS.
THERE WILL BE PERIODIC CHANCES FOR STRONG TO SEVERE STORMS
THROUGHOUT THE PERIOD. AT THIS POINT...THERE IS TOO MUCH
UNCERTAINTY TO REFINE THE TIMING AND MAGNITUDE OF THE SEVERE
WEATHER THREAT.
HEAT INDICES BETWEEN 100 AND 105 ARE FORECAST IN SOUTHEAST KANSAS
FRIDAY AFTERNOON...AND AROUND 100 OVER PARTS OF THE AREA FROM
SATURDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Local storm report, Jul 8, 12:50 AM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
150 AM CDT FRI JUL 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM TORNADO EUREKA 37.82N 96.29W
07/07/2016 GREENWOOD KS BROADCAST MEDIA
DAMAGE TO HOUSES ON THE NORTH SIDE OF TOWN, INCLUDING A
MOBILE HOME FLIPPED AND DESTROYED. A LARGE BARN HAS BEEN
PUSHED ON ITS SIDE. A LEAST ONE HOME HAD ITS ROOF
REMOVED. A NURSING HOME WAS DAMAGED. NO INJURIES OR
FATALITIES OCCURRED. AN NWS DAMAGE SURVEY WILL BE
CONDUCTED ON 7/8.
&&
BDKLocal storm report, Jul 8, 12:51 AM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
151 AM CDT FRI JUL 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM TORNADO 7 NNW THRALL 38.11N 96.37W
07/07/2016 CHASE KS STORM CHASER
BRIEF TOUCHDOWN OF 15 SECONDS WAS REPORTED.
0915 PM TORNADO 13 NW EUREKA 37.96N 96.46W
07/07/2016 GREENWOOD KS TRAINED SPOTTER
DELAYED REPORT FROM A TRAINED SPOTTER OF A BRIEF
TOUCHDOWN. LOCATION IS BASED ON RADAR ROTATION.
0928 PM HAIL 3 NNE CASSODAY 38.08N 96.62W
07/07/2016 E1.00 INCH BUTLER KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTS DIME TO QUARTER SIZED HAIL ON
KANSAS TURNPIKE MILE MARKER 95.
0948 PM TORNADO EUREKA 37.82N 96.29W
07/07/2016 GREENWOOD KS LAW ENFORCEMENT
LAW ENFORCEMENT REPROTS HEAVY TREE DAMAGE AND OTHER
REPORTS OF DAMAGE AT 13TH AND MAIN AS WELL AS STATE AND
7TH IN NORTHERN EUREKA.
0948 PM TORNADO 1 N EUREKA 37.84N 96.29W
07/07/2016 GREENWOOD KS EMERGENCY MNGR
TRANSFORMERS ARCHING AND POWER FLASHES ON THE NORTH SIDE
OF TOWN.
0948 PM TORNADO EUREKA 37.82N 96.29W
07/07/2016 GREENWOOD KS LAW ENFORCEMENT
REPORT OF DAMAGE IN NORTHERN EUREKA OF ROOFS OFF OF HOMES
AND OTHER DEBRIS. TIME IS BASED ON OTHER REPORTS.
0949 PM TORNADO EUREKA 37.82N 96.29W
07/07/2016 GREENWOOD KS BROADCAST MEDIA
DAMAGE TO HOUSES ON THE NORTH SIDE OF TOWN, INCLUDING A
MOBILE HOME FLIPPED AND DESTROYED. A LARGE BARN HAS BEEN
PUSHED ON ITS SIDE. A LEAST ONE HOME HAD ITS ROOF
REMOVED. A NURSING HOME WAS DAMAGED. NO INJURIES OR
FATALITIES OCCURRED. AN NWS DAMAGE SURVEY WILL BE
CONDUCTED ON 7/8.
1041 PM TORNADO 2 W COYVILLE 37.69N 95.93W
07/07/2016 WILSON KS FIRE DEPT/RESCUE
RURAL FIRE DEPARTMENT REPORTED A BRIEF TORNADO.
&&
BDKSpecial weather statement, Jul 8, 1:58 AM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
258 AM CDT FRI JUL 8 2016
KSZ096-100-080830-
NEOSHO KS-LABETTE KS-
258 AM CDT FRI JUL 8 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN NEOSHO COUNTY IN SOUTHEASTERN KANSAS...
NORTHERN LABETTE COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 330 AM CDT
* AT 256 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER GALESBURG...OR 8 MILES
NORTHWEST OF PARSONS...MOVING EAST-SOUTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM ALONG WITH HEAVY RAINFALL.
* LOCATIONS IMPACTED INCLUDE...
PARSONS...GALESBURG...SOUTH MOUND...LAKE PARSONS AND DENNIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3735 9551 3752 9545 3750 9509 3739 9509
3738 9508 3735 9507 3726 9508
TIME...MOT...LOC 0756Z 284DEG 29KT 3743 9537
DARMOFALSpecial weather statement, Jul 8, 4:08 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
508 AM CDT FRI JUL 8 2016
KSZ082-091-092-081045-
HARPER KS-KINGMAN KS-SUMNER KS-
508 AM CDT FRI JUL 8 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
NORTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 545 AM CDT
* AT 506 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF NORWICH...OR 9
MILES NORTHEAST OF HARPER...MOVING EAST AT 45 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM ALONG WITH HEAVY RAINFALL.
* LOCATIONS IMPACTED INCLUDE...
HARPER...CONWAY SPRINGS...ARGONIA...NORWICH...MAYFIELD...MILAN...
DANVILLE AND RUNNYMEDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3723 9805 3748 9804 3748 9781 3747 9781
3747 9745 3717 9747
TIME...MOT...LOC 1006Z 271DEG 40KT 3734 9788
DARMOFALThunderstorm Wind, Harper
- When
- July 8, 4:14 AM CST
- Where
- Harper County, 0.88 mi NW of Harper
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.290, -98.030
Multiple tree limbs were downed from six to eight inches in diameter.
Thunderstorm Wind, Harper
- When
- July 8, 4:16 AM CST
- Where
- Harper County, 2.35 mi NNE of Harper
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.310, -98.000
Eight to ten inch diameter tree limbs were knocked down.
Thunderstorm Wind, Harper
- When
- July 8, 4:16 AM CST
- Where
- Harper County, 0.88 mi SE of Duquoin
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.370, -98.070
A trained spotter reported downed power lines.
Thunderstorm Wind, Harper
- When
- July 8, 4:20 AM CST
- Where
- Harper County, 0.88 mi NE of Danville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.290, -97.890
A very large tree was uprooted. Power lines were also reported down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Tennessee, July 8 to 9, 20163 deaths · 1.5 in hail · 39 events
- Hail and Damaging Winds in Tennessee, July 8, 2016$368,000 · 1.75 in hail · 125 events
- Hail and Damaging Winds in Michigan, July 8, 2016$4.4 million · 3 in hail · 26 events
- Flash Flooding in New York, July 8, 2016$5.0 million · 2 events
- Hail and Damaging Winds in North Carolina, July 8, 20161 injured · $580,000 · 60 kt wind · 14 events
- Hail and Damaging Winds in North Carolina, July 8, 2016$177,000 · 1.75 in hail · 36 events
- Damaging Winds in Virginia, July 8, 2016$339,000 · 60 kt wind · 18 events
- Damaging Winds in Georgia, July 8 to 9, 2016$141,000 · 60 kt wind · 17 events
- Damaging Winds in Indiana, July 8, 2016$130,000 · 52 kt wind · 18 events
- Flash Flooding and Flood in Kentucky, July 8, 2016$114,000 · 56 kt wind · 18 events
- Hail and Damaging Winds in North Carolina, July 8, 2016$81,000 · 1 in hail · 21 events
- Flash Flooding and Flooding in Kentucky, July 8, 2016$60,000 · 55 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651936, 651937, 651938, 651939.